Secondary Logo

Toxicology Rounds: Toxicology Pearls from the 2011 ACEP Scientific Assembly

Gussow, Leon MD

doi: 10.1097/01.EEM.0000410112.70722.77
Toxicology Rounds
Image

Image

The 2011 Scientific Assembly of the American College of Emergency Physicians in San Francisco featured a number of lectures on toxicologic topics, basic and cutting-edge, ranging from standard antidotal therapy to the newest “legal highs” being seen on the street and in emergency departments. Some key concepts and interesting curiosities emerged from those talks.

Back to Top | Article Outline

Pitfalls of IV NAC

A lecture by Jeffrey Suchard, MD, from the University of California Irvine Medical Center focused on recent advances in antidotal therapy, and made a number of interesting points about intravenous N-acetylcysteine (IV NAC).

He noted that no convincing evidence indicates that it is safer or more effective than oral NAC. Although the intravenous version is easier to administer in some ways than the oral form — no bad smell! no vomiting! — it is associated with an increased incidence of adverse effects.

IV NAC can cause anaphylactoid reactions that produce cutaneous and gastrointestinal manifestations, but these are rarely life-threatening. They commonly occur during the initial loading dose of 150 mg/kg, especially when given rapidly. For this reason, it is now recommended that this initial dose be given over one hour (rather than 15 minutes). Flushing, itching, rash, nausea, and vomiting can occur, but are usually mild and respond to stopping the infusion. Dr. Suchard pointed out that patients generally tolerate resumption of the IV dose after symptomatic treatment of the adverse reactions, although it is not clear whether it should be restarted at a lower rate.

Occasionally more serious adverse reactions to IV NAC occur, such as hypotension and bronchospasm. Patients with a history of asthma are at increased risk for these more significant effects.

Dr. Suchard also discussed the frequent occurrence of dosing errors when NAC is given intravenously because doing so involves a complicated regimen, prolonged therapy, and multiple health care professionals administering doses of an infrequently used drug at multiple sites in the hospital. At least two recently published case reports of deaths have reported iatrogenic overdoses of IV NAC. (Clin Toxicol 2001;49:423; Int J Emerg Med 2011;4:54.)

Back to Top | Article Outline

Methamphetamine Stuffers

A body stuffer is someone who ingests illegal drugs, often loosely wrapped in a baggie or plastic wrap, to hide evidence when he is about to be apprehended by authorities. This is in contrast to a body packer, a professional drug smuggler who ingests dozens or even hundreds of well wrapped drug packets in an attempt to smuggle the contraband past customs.

In his talk, “New Overdoses 2011,” Mark Mycyk, MD, from John H. Stroger Jr. Hospital of Cook County in Chicago, noted that cocaine body stuffers tend to do well if they are asymptomatic on arrival at the hospital. Because cocaine has poor bioavailability when ingested, only about four percent of these patients have severe symptoms.

Methamphetamine body stuffers, however, are much more problematic. A recent paper from the Oregon Poison Center (Ann Emerg Med 2010;55[2]:190) described 55 methamphetamine body stuffers with a relatively high incidence of severe outcomes; 24 percent of patients required intubation for agitation or airway control. In this study population, an initial pulse rate greater than 120 bpm and a temperature greater than 38.08C correlated with severe outcomes.

Dr. Mycyk said the key aspects of managing methamphetamine body stuffers include sedation with liberal doses of benzodiazepines, treating hyperthermia, and being on the lookout for severe hyperthermia, rhabdomyolysis, and seizures.

Back to Top | Article Outline

Buprenorphine Abuse

Dr. Mycyk's second lecture, “New Drugs of Abuse,” covered what might be called “The Case of the Toxic Drawings.” This problem was also highlighted in the May 26, 2011, New York Times: “Innovative smugglers have turned crushed Suboxone pills into a paste and spread it under stamps or over children's-artwork, including pages from a princess coloring book found in a New Jersey jail.”

Suboxone, used to treat opiate addiction as an alternative to methadone, is a combination of buprenorphine and naloxone in a 4:1 ratio. Naloxone is added to discourage injection of the drug. Naloxone has little bioavailability when ingested, and does not interfere with the intended effect of buprenorphine.

Suboxone is available in tablet form but also as orange dissolvable sublingual strips, similar to breath freshener strips. These brightly colored paper-like strips have been smuggled into prison in the hems of clothing, in magazines, and in children's drawings. “Every time a drawing comes in from a child, you have to scrutinize it because it might not be from a kid,” a Maine prison-official told the Times.

Back to Top | Article Outline

Don't Bogart the Snake

Dr. Mycyk also described the phenomenon of the “snake bite high.” A recent report from India described a patient who allowed himself to be bitten by a cobra (Naja naja) in an attempt to get high. (Substance Abuse 2011;32:43.) The man said he had “a blackout associated with a sense of well-being, lethargy, and sleepiness” following-envenomation.

The authors of the paper noted that cobra venom is neurotoxic, and possibly has opiate-like activity in the central nervous system. The venom has been used in the past to reduce symptoms of opiate withdrawal.

Back to Top | Article Outline

FastLinks

• Read The New York Times article about Suboxone, “When Children's Scribbles Hide a Prison Drug,” at http://nyti.ms/PrisonDrug.

• Visit Dr. Gussow's blog at www.thepoisonreview.com.

• Read all of Dr. Gussow's past columns in the EM-News.com archive.

• Comments about this article? Write to EMN at emn@lww.com.

Dr. Gussow

Dr. Gussow

© 2011 Lippincott Williams & Wilkins, Inc.